Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 20, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Feb 19, 1998, 8:53 PM EST for Orange County, Seminole County, Florida. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 19, 1998, 8:53 PM EST (01:53 UTC)
- Expired
- Feb 19, 1998, 9:40 PM EST
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Orange County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 83 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 1.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 254 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS01 KMLB 200152 RRA SVRMLB FLC095-117-200240- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 853 PM EST THU FEB 19 1998 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 940 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SEMINOLE COUNTY ...ORANGE COUNTY AT 852 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER THE ORLANDO EXECUTIVE AIRPORT MOVING EAST-NORTHEAST AT 40 MPH. THIS STORM WILL AFFECT THE NORTHERN ORLANDO METRO AREA...WINTER PARK AND OVIEDO THROUGH 930 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA, ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 7:27 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Feb 19, 7:27 PM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 727 PM EST THU FEB 19 1998 CURRENTLY...STRONG TO SEVERE CELL MOVING OFFSHORE S VOLUSIA COUNTY. TWO BOUNDARIES CURRENTLY ACROSS AREA...DWPT BOUNDARY SEPERATING 70 DWPTS FROM LOWER DWPTS STRETCHING FROM NEAR OKEECHOBEE TO SARASOTA. WIND BOUNDARY...LIKELY DEVELOPING WARM FRONT...EXTENDING FROM TBW TO MCO TO TTS MOVING VERY LITTLE. BELIEVE STRONG STORMS WHICH MOVED ACROSS FA ARE ASSOCIATED WITH ELEVATED INSTABILITY. I AM ALSO BECOMING CONCERNED ABOUT FLOOD THREAT ACROSS C PARTS OF EC FLA AS ECHOES HAVE BEGUN TO TRAIN ACROSS THIS REGION ALONG STATIONARY BOUNDARY. 88D INDICATES 1 TO 3 INCHES HAS FALLEN IN NARROW BAND IN THIS AREA. SHORT TERM...AS WARM UNSTABLE AIR SHIFT NWD INTO BETTER DYNAMICS...SEVERE WEATHER THREAT WILL INCREASE...ESPCIALLY FROM S LAKE COUNTY TO TTS ON SOUTHWARD. DO NOT BELIEVE FAR S COUNTIES WILL SEE SVR THREAT EARLY THIS EVENING BUT WILL INCREASE LATER THONIGHT. BASED ON CURRENT TRENDS...RAIN SHOULD END N TO S LATE TONIGHT INTO TOMORROW MORNING. HODANISH
In the hours before
Special weather statement, Feb 19, 4:00 PM EST, 4 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 400 PM EST THU FEB 19 1998 ...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM... A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS. DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EAST CENTRAL FLORIDA. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES. STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10. WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE. HODANISH
Special weather statement, Feb 19, 4:00 PM EST, 4 hours 53 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-192230- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 400 PM EST THU FEB 19 1998 ...TORNADO WATCH IN AFFECT FOR BREVARD...OSCEOLA...INDIAN RIVER OKEECHOBEE...ST LUCIE AND MARTIN COUNTIES THROUGH 10 PM... A STRONG UPPER LEVEL WEATHER DISTURBANCE MOVING EAST FROM THE GULF OF MEXICO WILL INTERACT WITH A WARM FRONT OVER CENTRAL FLORIDA TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AND AFFECT MOST OF EAST CENTRAL FLORIDA THROUGH THE NIGHT TIME HOURS. DAMAGING WINDS...HAIL AND A FEW TORNADOES WILL BE POSSIBLE...WITH MOST OF THE ACTIVITY EXPECTED TO BE SOUTH OF A LINE FROM DISNEY TO ORLANDO TO THE SPACE CENTER. HOWEVER...IF THE WARM FRONT MOVES FARTHER NORTH...SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE REMAINDER OF EAST CENTRAL FLORIDA. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD KEEP ABREAST OF THE WEATHER AND BE PREPARED TO REACT IF THREATENING WEATHER APPROACHES. STORM SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. MARINE INTEREST...THUNDERSTORMS...SOME SEVERE WILL AFFECT THE COASTAL WATERS AFTER 6 PM THIS EVENING. ALTHOUGH ALL OF THE COASTAL WATERS WILL SEE THUNDERSTORM ACTIVITY TONIGHT...THE STRONGEST STORMS ARE EXPECTED TO REMAIN SOUTH OF A LINE FROM CAPE CANAVERAL TO BUOY 10. WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL BE POSSIBLE. HODANISH
Special weather statement, Feb 19, 8:50 PM EST, 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-200330- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 850 PM EST THU FEB 19 1998 ...TORNADO WATCH UNTIL 3 AM FOR VOLUSIA...LAKE...SEMINOLE...ORANGE... BREVARD...INDIAN RIVER...OSCEOLA...ST LUCIE...AND OKEECHOBEE COUNTIES... ...TORNADO WATCH DISCONTINUED FOR MARTIN COUNTY... A BAND OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL FLORIDA WILL GRADUALLY BUILD SOUTH OVERNIGHT AS A STRONG JET STREAM CONTINUES ACROSS THE REGION. A VERY MOIST AND UNSTABLE AIR MASS WILL FEED INTO THE BAND...CONTINUING THE THREAT OF BOTH HEAVY DOWNPOURS AND SEVERE WEATHER. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES. SEEK STURDY INDOOR SHELTER BEFORE THUNDERSTORMS REACH YOUR LOCATION. RAINFALL AMOUNTS WILL BE TWO TO FOUR INCHES WITHIN THE BAND OF RAIN...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. DUE TO PREVIOUSLY SATURATED GROUND...THIS RAIN WILL RESULT IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS OVERNIGHT...AS WELL AS PONDING OF WATER ON ROADS. DO NOT DRIVE THROUGH AREAS WHERE YOU CANNOT DETERMINE THE DEPTH OF WATER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR CABLE TV FOR THE LATEST UPDATES DURING THIS SEVERE WEATHER SITUATION. PETERSEN
Special weather statement, Feb 19, 8:50 PM EST, 3 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-200330- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 850 PM EST THU FEB 19 1998 ...TORNADO WATCH UNTIL 3 AM FOR VOLUSIA...LAKE...SEMINOLE...ORANGE... BREVARD...INDIAN RIVER...OSCEOLA...ST LUCIE...AND OKEECHOBEE COUNTIES... ...TORNADO WATCH DISCONTINUED FOR MARTIN COUNTY... A BAND OF HEAVY SHOWERS AND THUNDERSTORMS ACROSS NORTH CENTRAL FLORIDA WILL GRADUALLY BUILD SOUTH OVERNIGHT AS A STRONG JET STREAM CONTINUES ACROSS THE REGION. A VERY MOIST AND UNSTABLE AIR MASS WILL FEED INTO THE BAND...CONTINUING THE THREAT OF BOTH HEAVY DOWNPOURS AND SEVERE WEATHER. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING TORNADOES. SEEK STURDY INDOOR SHELTER BEFORE THUNDERSTORMS REACH YOUR LOCATION. RAINFALL AMOUNTS WILL BE TWO TO FOUR INCHES WITHIN THE BAND OF RAIN...WITH ISOLATED HIGHER AMOUNTS POSSIBLE. DUE TO PREVIOUSLY SATURATED GROUND...THIS RAIN WILL RESULT IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS OVERNIGHT...AS WELL AS PONDING OF WATER ON ROADS. DO NOT DRIVE THROUGH AREAS WHERE YOU CANNOT DETERMINE THE DEPTH OF WATER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...TV OR CABLE TV FOR THE LATEST UPDATES DURING THIS SEVERE WEATHER SITUATION. PETERSEN
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 9:31 PM EST | Tornado Warning | MLB | Orange, Osceola | 49 min |
| Feb 19, 10:23 PM EST | Severe Thunderstorm Warning | MLB | Orange | 37 min |
| Feb 19, 10:37 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 58 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.